The Journal Gazette
 
 
Saturday, July 09, 2016 10:01 pm

Why overdoses happen so easily

Many people do not understand how easily this can happen as a result of how drugs affect various parts of the body differently. Opioids bind to different receptors in the brain and peripheral nervous system. These interactions are responsible for the various effects – euphoria, analgesia, respiratory depression, constipation, etc.

Respiratory depression simply means something that has depressed or reduced the number of breaths that we take each minute. Generally, if a person’s respiration rate slows to fewer than 12 breaths per minute, it is an indicator that something is wrong. As breathing slows and eventually stops, the brain is deprived of oxygen and damage begins to occur. This respiratory depression can be caused by taking too much of an opioid or by combining it with other drugs that also cause respiratory depression like Xanax or alcohol.

You would notice the person was becoming drowsier, confused or even unconscious. If coupled with a slow breathing rate, you should be very concerned about overdose. Pinpoint pupils are another sign of overdose.

The most important message is that, unfortunately, tolerance – requiring more drugs to achieve the same effect – develops more quickly with the analgesic and euphoric effects of opioids versus the effect on respiratory depression. Sadly, many people do not realize this and put themselves at significant risk when they take more and more opioids to achieve the initial feelings they had with the drugs.

-- Allen County Health Commissioner Deborah McMahan


Sign up for our daily headlines newsletter

Top headlines are sent daily